Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 203, NWS Dodge City, KS

June 19, 2019Barber County, Comanche County, Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 19, 2019, 6:28 PM CDT for Barber County, Comanche County, Pratt County, Kansas. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2019, 6:28 PM CDT (23:28 UTC)
Expired
Jun 19, 2019, 7:15 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Possible
Hail
2.0 in
Wind
70.0 mph

Counties Barber County, KS, Comanche County, KS, Pratt County, KS

The radar

The Vance AFB radar (KVNX), 91 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 6:38 PM CDTHAIL 0.25Sun City, KS
Jun 19, 6:55 PM CDTHAIL 1.57 Nne Aetna, KS
Jun 19, 6:55 PM CDTHAIL 1.57 Sw Sun City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 5:51 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1061 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

047 
WUUS53 KDDC 192328
SVRDDC
KSC007-033-151-200015-
/O.NEW.KDDC.SV.W.0203.190619T2328Z-190620T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
628 PM CDT Wed Jun 19 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Barber County in south central Kansas...
  Northeastern Comanche County in south central Kansas...
  South central Pratt County in south central Kansas...

* Until 715 PM CDT.

* At 628 PM CDT, a severe thunderstorm was located near Sun City,
  moving southeast at 45 mph.

  HAZARD...Two inch hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Medicine Lodge, Sharon, Coats, Lake City, Sun City and Aetna. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3731 9921 3739 9908 3738 9901 3742 9901
      3753 9883 3726 9835 3722 9835 3700 9891
      3700 9900
TIME...MOT...LOC 2328Z 323DEG 40KT 3734 9896 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
 
$$

TURNER
2 follow-up statements
487 
WWUS53 KDDC 192347
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
647 PM CDT Wed Jun 19 2019

KSC151-192357-
/O.CAN.KDDC.SV.W.0203.000000T0000Z-190620T0015Z/
Pratt KS-
647 PM CDT Wed Jun 19 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PRATT COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Kansas.

LAT...LON 3731 9921 3739 9908 3738 9901 3742 9901
      3741 9884 3726 9835 3722 9835 3700 9891
      3700 9900
TIME...MOT...LOC 2347Z 315DEG 25KT 3726 9885 

$$

KSC007-033-200015-
/O.CON.KDDC.SV.W.0203.000000T0000Z-190620T0015Z/
Barber KS-Comanche KS-
647 PM CDT Wed Jun 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR BARBER AND NORTHEASTERN COMANCHE COUNTIES...

At 647 PM CDT, a severe thunderstorm was located 7 miles south of
Lake City, moving southeast at 30 mph.

HAZARD...Two inch hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Medicine Lodge, Sharon, Lake City, Sun City and Aetna. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3731 9921 3739 9908 3738 9901 3742 9901
      3741 9884 3726 9835 3722 9835 3700 9891
      3700 9900
TIME...MOT...LOC 2347Z 315DEG 25KT 3726 9885 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
 
$$

TURNER
543 
WWUS53 KDDC 200013
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
713 PM CDT Wed Jun 19 2019

KSC007-033-200023-
/O.EXP.KDDC.SV.W.0203.000000T0000Z-190620T0015Z/
Barber KS-Comanche KS-
713 PM CDT Wed Jun 19 2019

...THE SEVERE THUNDERSTORM WARNING FOR BARBER AND NORTHEASTERN
COMANCHE COUNTIES WILL EXPIRE AT 715 PM CDT...
    
The severe thunderstorm which prompted the warning is moving out of 
the warned area. Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Kansas.

LAT...LON 3731 9921 3739 9908 3738 9901 3742 9901
      3741 9884 3726 9835 3722 9835 3700 9891
      3700 9900
TIME...MOT...LOC 0013Z 323DEG 40KT 3704 9865 

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 6:02 PM CDT, 26 minutes earlier.

Area forecast discussion, Jun 19, 6:02 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
602 PM CDT Wed Jun 19 2019

...Updated aviation section...

.SHORT TERM...(This evening through Thursday)
Issued at 1206 PM CDT Wed Jun 19 2019

Morning low clouds continue to move through central Kansas with a
departing upper level trough and sun has broke out over eastern
Colorado and western Kansas. A shortwave is moving through eastern
Colorado into western Kansas and will be the focus for the chance
of an isolated storm or two late this afternoon into the evening.
Latest models indicate an instability axis between Garden City and
Dodge of CAPE values in the 1500 range with bulk shears values in
the 35 kt range. As the shortwave moves through a weak cold front
should be enough to lift the airmass to produce the isolated
strong to marginally severe storm with hail up to quarters and
wind gusts over 50 mph. This activity should die off shortly
after sunset and the rest of the evening will be quiet with lows
in the low to mid 60s.

Thursday through the day the upper level winds start switching to
a southwest direction allowing drier air to move into western
Kansas as dewpoints are forecast to lower throughout the day.
Given the unusually wet ground across much of Kansas went a
couple degrees below model guidance due to the ground having
plenty of moisture to evaporate with highs in the upper 80s to low
90s. Another weak frontal boundary across southwest Kansas
combining with an upcoming shortwave from eastern Colorado
bringing in a dryline may be enough lift to develop some isolated
storms late in the day.

.LONG TERM...(Thursday night through Wednesday)
Issued at 155 PM CDT Wed Jun 19 2019

Another round of convection is expected to develop Thursday night
in northwest Kansas as another shortwave moves in from northeast
Colorado. This area of convection should continue eastward along
mainly the I-70 corridor through the overnight before exiting by
sunrise Friday morning.

Friday most models are still trending warmer than what I
personally think will happen. Most models want a high 90s and low
100s solution but given the unusually moist ground for June even
if the dry air aloft comes in evaporation from the soil moisture
should keep high temperatures more in the mid 90s range. Given how
cool we've been this year it still could be the warmest
temperatures we've experienced so far this season.

Saturday a cold front moves into western Kansas and now models
want to stall out the boundary and perhaps lift back to the north
as a warm front. A closed upper low in Wyoming will rotate a
strong shortwave into southeast Colorado and southwest Kansas
which could produce an afternoon round of storms along the front.
Overnight convection coming in from eastern Colorado into western
Kansas could produce a round 2 scenario for Saturday night into
Sunday morning. Given the strength of the forecast upper low and
shortwave...this appears to be our next chance of perhaps a more
widespread severe weather scenario.

The upper level trough will slowly move out of the central plains
Monday and we may finally have the start of a ridging pattern with
drier weather from Tuesday into Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 554 PM CDT Wed Jun 19 2019

VFR conditions will prevail overnight with skies becoming mostly
clear. Winds will generally be light and variable overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  60  90  66  95 /  10  20  10   0
GCK  60  90  63  93 /  10  20  10   0
EHA  62  92  62  94 /  10  20  10   0
LBL  63  93  64  95 /  10   0   0   0
HYS  60  88  67  90 /  10  20  30  10
P28  63  91  68  97 /  30   0  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Hovorka_42
Hazardous weather outlook, Jun 19, 5:26 AM CDT, 13 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
526 AM CDT Wed Jun 19 2019

KSZ030-031-043>046-061>066-074>081-084>090-201030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
526 AM CDT Wed Jun 19 2019 /426 AM MDT Wed Jun 19 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

An isolated strong to perhaps severe thunderstorm or two will
develop across far west central or northwest Kansas later this
afternoon. The probability of severe weather over any one
location, however, is very low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance for severe thunderstorm development along a
stalled out front late Thursday, but the better chance for more
organized severe thunderstorms across the southwest Kansas region
will be Saturday and perhaps into Sunday ahead of the next large
scale storm system. Ahead of this storm system on Friday, very hot
temperatures will likely develop south of the Arkansas River with
highs approaching or reaching 100 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jun 19, 5:16 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
516 PM CDT WED JUN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             2 NNE DODGE CITY        37.79N 100.01W
06/19/2019  M1.00 INCH       FORD               KS   PUBLIC

            REPORTED THROUGH SOCIAL MEDIA.

&&

MR
Local storm report, Jun 19, 5:33 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
533 PM CDT WED JUN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             6 N MINNEOLA            37.53N 100.02W
06/19/2019  E2.00 INCH       FORD               KS   PUBLIC

&&
Local storm report, Jun 19, 5:38 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
538 PM CDT WED JUN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             7 N MINNEOLA            37.55N 100.02W
06/19/2019  E3.00 INCH       FORD               KS   PUBLIC

&&
Local storm report, Jun 19, 5:45 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
545 PM CDT WED JUN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             4 NNW ENSIGN            37.71N 100.27W
06/19/2019  M1.00 INCH       GRAY               KS   PUBLIC

            REPORTED ON SOCIAL MEDIA.

&&

MR
Local storm report, Jun 19, 6:00 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
600 PM CDT WED JUN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             1 WSW GREENSBURG        37.60N 99.30W
06/19/2019  E1.00 INCH       KIOWA              KS   EMERGENCY MNGR

&&
Local storm report, Jun 19, 6:13 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
613 PM CDT WED JUN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HEAVY RAIN       8 N JETMORE             38.20N 99.89W
06/19/2019  M1.10 INCH       HODGEMAN           KS   PUBLIC

&&

MR

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:04 PM CDTSpecial Weather StatementDDCGrant, Morton, Stanton56 min
Jun 18, 8:51 PM CDTSpecial Weather StatementDDCGrant, Haskell, Seward, Stevens54 min
Jun 18, 8:59 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens46 min
Jun 18, 9:48 PM CDTSevere Thunderstorm WarningDDCMeade, Seward27 min
Jun 18, 9:51 PM CDTSpecial Weather StatementDDCGray, Haskell54 min
Jun 18, 10:06 PM CDTSpecial Weather StatementDDCMeade39 min
Jun 18, 10:35 PM CDTSpecial Weather StatementDDCClark, Comanche55 min
Jun 18, 10:53 PM CDTSpecial Weather StatementDDCGray52 min
Jun 18, 11:29 PM CDTSpecial Weather StatementDDCComanche46 min
Jun 19, 12:09 AM CDTSpecial Weather StatementDDCBarber51 min
Jun 19, 2:47 PM CDTSpecial Weather StatementDDCLane43 min
Jun 19, 3:20 PM CDTSpecial Weather StatementDDCLane55 min
Jun 19, 3:22 PM CDTSpecial Weather StatementDDCNess38 min
Jun 19, 3:26 PM CDTSpecial Weather StatementDDCNess49 min
Jun 19, 3:48 PM CDTSpecial Weather StatementDDCNess42 min
Jun 19, 3:53 PM CDTSpecial Weather StatementDDCHodgeman52 min
Jun 19, 3:54 PM CDTSpecial Weather StatementDDCHodgeman36 min
Jun 19, 4:14 PM CDTSevere Thunderstorm WarningDDCHodgeman46 min
Jun 19, 4:27 PM CDTSpecial Weather StatementDDCFord33 min
Jun 19, 4:35 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman40 min
Jun 19, 4:38 PM CDTSpecial Weather StatementDDCGray37 min
Jun 19, 4:50 PM CDTSevere Thunderstorm WarningDDCFord, Gray33 min
Jun 19, 4:58 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa47 min
Jun 19, 5:09 PM CDTSevere Thunderstorm WarningDDCClark, Ford51 min
Jun 19, 5:29 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa46 min
Jun 19, 5:46 PM CDTSevere Thunderstorm WarningDDCClark, Ford44 min
Jun 19, 5:49 PM CDTSevere Thunderstorm WarningDDCComanche, Kiowa, Pratt41 min
Jun 19, 6:08 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt52 min
Jun 19, 6:18 PM CDTSevere Thunderstorm WarningDDCClark57 min
Jun 19, 6:41 PM CDTSevere Thunderstorm WarningDDCClark, Comanche49 min
Jun 19, 6:56 PM CDTSevere Thunderstorm WarningDDCBarber34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.